Michigan, 2005

Heavy Snow in Michigan, March 1, 2005

March 1, 2005 · NWS DTX · 3 events in 3 counties and zones

Low pressure slowly tracked across the southern Michigan border on February 28th into March 1st. Most locations across southeast Michigan received 4 to 7 inches in a 24 hour period.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Low pressure slowly tracked across the southern Michigan border on February 28th into March 1st. Most locations across southeast Michigan received 4 to 7 inches in a 24 hour period. Lake Enhancement off of Lake Huron on March 1st allowed Bay, Midland, and Huron Counties to check in with around 8 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 28, 8:24 PM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Feb 28, 8:24 PM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
824 PM EST MON FEB 28 2005

.UPDATE...

WILL UPDATE PRIMARILY TO REFRESH ZONE FORECAST WORDING. WILL REMOVE
MENTION OF MIXED PRECIPITATION IN SOUTHERN COUNTIES...AS SURFACE
OBSERVATIONS SHOW LITTLE IN WAY OF THIS LEFT. SEE LITTLE IN WAY OF
CHANGE FROM EARLIER MODEL RUNS...WITH LATEST RUC WOBBLING SURFACE
LOW AROUND VICINITY WESTERN LAKE ERIE MOST OF THE NIGHT AS 500 MB
LOW SLIDES SOUTHEAST TO SOUTH OF FORECAST AREA...CLOSE TO EARLIER
MODEL CONSENSUS. BOTH 18Z NAM12 AND GFS DEPICTED SOMEWHERE NEAR 4
INCHES OF SNOW FOR TONIGHT AND PLUS OR MINUS ANOTHER 3 INCHES
TUESDAY IN THIS LONG DURATION EVENT...IN REASONABLE AGREEMENT WITH
CURRENT FORECAST. THUS...LITTLE CHANGE FORESEEN AT THIS TIME.
NUMEROUS 1 TO 2 INCH REPORTS RECEIVED AS OF 01Z...MOST MUCH CLOSER
TO 1 INCH.

&&

.AVIATION...ISSUED 650 PM EST MON

SURFACE OBSERVATIONS AND MODEL FORECAST SOUNDINGS INDICATE LITTLE
CHANCE OF MIXED PRECIPITATION ANYMORE THIS EVENING FOR SOUTHERN TAF
SITES...THUS ALL SNOW. PLAN VIEWS OF RELATIVE HUMIDITY AND MODEL
SOUNDINGS SHOW DEEP MOISTURE THROUGH TUESDAY WITH DYNAMICS
SUPPORTING PRETTY MUCH CONTINUOUS SNOW THROUGH THE 24 HOUR TAF
PERIOD...SLOW TO IMPROVE. HAVE CALLED FOR SIMILAR CONDITIONS ALL TAF
SITES...EXCEPT FOR WINDS IN SOUTH IN PROXIMITY TO LOW CENTER
DIFFERENT FROM THOSE OF FNT/MBS. BASICALLY CALLING FOR IFR TO
OCCASIONAL LIFR DUE TO BOTH CEILINGS AND VISIBILITIES MOST OF
TONIGHT IN SNOW...THEN IFR GRADUALLY IMPROVING INTO LOW MVFR AROUND
MID DAY TUESDAY IN SNOW AS DYNAMICS START TO WANE A BIT.

&&

.SHORT TERM...TONIGHT AND TUESDAY...ISSUED 505 PM EST MON

PRECIP IS NOW FILLING IN NICELY OVER ALL OF SOUTHEAST MICHIGAN. A
MIXTURE OF RAIN...SLEET...AND SNOW WILL CONTINUE FOR JUST A LITTLE
WHILE LONGER DOWN IN THE SOUTH. ALL SNOW WILL THEN SET IN FOR THE
DURATION.

THE MODELS ARE ALL DOING A FAIRLY GOOD JOB IN HANDLING BOTH THE
UPPER LEVEL AND SURFACE FEATURES WITH THIS STORM. A SLIGHT EDGE WAS
GIVEN TO THE GFS...SINCE IT SEEMED TO BE DOING THE BEST JOB IN
HANDLING THE SNOW THAT SET UP OVER THE WESTERN PART OF THE STATE
THROUGH MOST OF THE DAY. GFS SHOWED GOOD 850 TO 500MB OMEGA LIFT
FROM NORTH TO SOUTH THROUGH THIS MORE INTENSE SNOW ACTIVITY. THE GFS
SHOWS THIS AREA OF LIFT MOVING INTO OUR AREA BY 0Z...THEN
PIN-WHEELING IT BACK TO STRETCH MORE NORTHWESTERLY TO SOUTHEASTERLY
OVERNIGHT...AS THE SURFACE LOW OCCLUDES.

THE HEAVIEST SNOW WILL OCCUR UNDER THIS AREA OF MAX LIFT THROUGH THE
OVERNIGHT PERIOD...THUS 3 TO 5 INCHES WILL OCCUR OVERNIGHT FROM
SAGINAW DOWN THROUGH METRO DETROIT. LESSER AMOUNTS ARE EXPECTED
ACROSS THE THUMB THROUGH THIS PERIOD...HOWEVER THE THUMB WILL CATCH
UP TOMORROW WITH A LAKE ENHANCEMENT TO THE SNOW EXPECTED AS THE LOW
SLOWLY MOVES OFF TO THE EAST. A FAIRLY STRONG NORTHEAST WIND WILL
ALLOW SOME OF THIS LAKE ENHANCEMENT SNOW TO PENETRATE AS FAR INLAND
AS SOUTHERN TUSCOLA COUNTY AND INTO LAPEER COUNTY. WE COVERED THE
THUMB REGION WITH A 2 TO 4 INCHES TONIGHT IN SYNOPTIC SNOW...A
LITTLE LESS THAN ELSEWHERE DUE TO THE BETTER LIFT SETTING UP SOUTH
OF THIS REGION. WE WENT WITH AN ADDITIONAL 2 TO 4 AGAIN ON TUESDAY
WITH THE LAKE ENHANCEMENT...WHICH WILL BE A LITTLE MORE THAN
EXPECTED ELSEWHERE ACROSS THE CWA THROUGH THE DAY ON TUESDAY AS THE
BEST LIFT EXITS THE REGION.

TO SUMMARIZE...A LONG PERIOD OF SNOW IS EXPECTED ACROSS OUR ENTIRE
CWA. BY THE TIME SNOW COMES TO AN END TUESDAY EVENING...ALL
LOCATIONS WILL HAVE RECEIVED GENERALLY 4 TO 8 INCHES OF NEW SNOW.

SNOWFALL RATES WILL NEED TO BE CLOSELY MONITORED OVERNIGHT. THE
MESOSCALE FORCING WITH THE TROWAL AND OCCLUSION DYNAMICS SETTING UP
AROUND OCCLUDED LOW COULD PUSH A FEW SPOTS OVER 6 INCHES BY
MORNING...WHICH COMES VERY CLOSE TO A ONE PERIOD WARNING OF 6 INCHES
IN 12 HOURS. IF THIS OCCURS...IT IS ALMOST IMPOSSIBLE AT THIS TIME
TO PICK THE ONE OR TWO COUNTIES WHERE THIS WILL OCCUR. AT THIS TIME
A SNOW ADVISORY WILL CONTINUE TO ADDRESS THIS EVENT UNLESS IT
BECOMES MORE APPARENT OVERNIGHT THAT HEAVIER BANDS OF SNOW SETTING
UP OVER ONE AREA DICTATES A WARNING FOR THAT SPECIFIC AREA. AS
STATED EARLIER...THIS IS DIFFICULT TO PIN DOWN...AND IS NOT
GUARANTEED TO HAPPEN.

&&

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...ISSUED 505 PM EST MON

STRONG SURFACE LOW CONTINUES TO MOVE NORTHEAST ACROSS THE NEW
ENGLAND STATES TUESDAY NIGHT. ENOUGH MOISTURE SHOULD REMAIN ACROSS
THE AREA AND COMBINE WITH GOOD INSTABILITY IN THE LOW LAYERS FOR
SNOW SHOWERS TO CONTINUE THROUGH THE EVENING. NOT EXPECTING MUCH
MORE IN THE WAY OF ACCUMULATING SNOWFALL AS FORCING DECREASES...LESS
THAN AN INCH IN MOST AREAS...EXCEPT ACROSS THE THUMB WHERE AN
ADDITIONAL COUPLE INCHES IS POSSIBLE. LOW LEVEL FLOW IS
NORTHEASTERLY OFF LAKE HURON DURING THE EVENING...THEN GRADUALLY
SHIFTS TO NORTHWESTERLY. WITH INVERSION HEIGHTS AROUND 4000 FEET
OVER THE LAKE...SNOW SHOWERS WILL BE ABLE TO CONTINUE THROUGH
MIDNIGHT UNTIL FLOW SHIFTS AND BANDS MOVE OFFSHORE.

LIGHT SNOW SHOWERS WILL CONTINUE INTO WEDNESDAY AS MOISTURE LINGERS
IN THE LOW LAYERS AND 850MB TEMPS FALL TO AT LEAST -14C. SOME
ENHANCED SNOW SHOWERS ARE POSSIBLE ACROSS THE SOUTHWESTERN POTION OF
THE CWA FROM LAKE EFFECT SHOWERS OFF OF SOUTHERN LAKE MICHIGAN IN
AREAS FAVORED BY LOW LEVEL CONVERGENCE. HIGH PRESSURE OVER THE UPPER
MIDWEST WILL GRADUALLY BUILD SOUTHEAST TOWARDS THE OHIO RIVER VALLEY
ON THURSDAY CUTTING OFF LAKE EFFECT SHOWERS.

AS THE UPPER LEVEL TROUGH MOVES EAST AND RE-ORIENTS OVER NEW
BRUNSWICK ON FRIDAY...THE NEXT SHORTWAVE WILL DROP DOWN OUT OF
CANADA TOWARDS THE UPPER MIDWEST...REINFORCING THE TROUGH. DESPITE
SOME INCONSISTENCIES...MODELS SHOWING A SURFACE LOW OVER HUDSON BAY
DRAGGING A TROUGH ACROSS THE AREA. PREFER ECMWF FOR NOW AS GFS HAS
VARIED CONSIDERABLY OVER THE PAST COUPLE RUNS. AS WE HEAD INTO THE
WEEKEND...THE MODELS CONTINUE TO STRUGGLE WITH TIMING AND STRENGTH
OF SHORTWAVES MOVING ACROSS THE MIDWEST. SHORTWAVE TIMING IN
NORTHWEST FLOW WILL NEED TO BE MONITORED AS THE WEEK PROGRESSES TO
PIN DOWN SNOW AND TEMPERATURES IN FORECAST.

WILL LEAVE TEMPS BELOW NORMAL FOR THIS WEEKEND DESPITE A WARMING
TREND IN MEX GUIDANCE. WITH SEVERAL SHORTWAVES MOVING THROUGH THE
AREA REINFORCING THE COLD AIR...AND MEX PERFORMANCE IN THE PAST
COUPLE WEEKS...DO NOT TRUST GUIDANCE WARMING TO NEAR 40 SAT/SUN.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

.MI...
SNOW ADVISORY...MI047>049-053>055-060>063-068>070-075-076-082-083...
TONIGHT AND TUESDAY.
.LAKE HURON...
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON...TONIGHT AND TUESDAY.
.LAKE ST CLAIR...NONE.
.MI WATERS OF LAKE ERIE...NONE.

&&

DWD/DS/KEK
Hazardous weather outlook, Feb 28, 4:55 PM EST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
455 PM EST MON FEB 28 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-011100-
BAY MI-GENESEE MI-HURON MI-LAPEER MI-LENAWEE MI-LIVINGSTON MI-
MACOMB MI-MIDLAND MI-MONROE MI-OAKLAND MI-SAGINAW MI-SANILAC MI-
SHIAWASSEE MI-ST. CLAIR MI-TUSCOLA MI-WASHTENAW MI-WAYNE MI-
INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...BAD AXE...BAY CITY...
CARO...DOWNTOWN DETROIT...FLINT...HOWELL...LAPEER...MIDLAND...
MONROE...MOUNT CLEMENS...OWOSSO...PONTIAC...PORT HURON...
SAGINAW AND SANDUSKY
455 PM EST MON FEB 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT FOR ALL OF SOUTHEAST MICHIGAN. PLEASE
REFER TO THE LATEST WINTER WEATHER STATEMENT FOR DETAILS.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SNOW ADVISORY IS IN EFFECT FOR ALL OF SOUTHEAST MICHIGAN UNTIL 4
PM EST TUESDAY. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR
DETAILS.

ALTHOUGH LIGHT SNOW SHOWERS WILL CONTINUE INTO THE EVENING...THE
MAIN THREAT WILL BE OVER BY LATE AFTERNOON. PORTIONS OF THE THUMB
MAY RECEIVE AN ADDITIONAL 1 TO 2 INCHES OF LAKE ENHANCED SNOW
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SPOTTER SNOWFALL
REPORTS WILL BE APPRECIATED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-011100-LAKE
HURON-SAGINAW BAY-LAKE HURON NEARSHORE FROM PORT AUSTIN TO PORT
HURON-ST CLAIR RIVER-LAKE ST CLAIR-DETROIT RIVER-MICHIGAN WATERS OF
LAKE ERIE-
455 PM EST MON FEB 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW BAY...SOUTHERN LAKE
HURON...THE ST CLAIR RIVER...LAKE ST CLAIR...THE DETROIT RIVER...AND
THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF LAKE
HURON FROM PORT AUSTIN TO PORT HURON. PLEASE SEE THE LATEST
NEARSHORE FORECAST FOR DETAILS.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF LAKE
HURON FROM PORT AUSTIN TO PORT HURON FOR TUESDAY. PLEASE SEE THE
LATEST NEARSHORE FORECAST FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KEK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Bay

When
March 1, 12:00 AM EST to 6:00 PM EST
Where
Bay forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Heavy Snow, Midland

When
March 1, 12:00 AM EST to 6:00 PM EST
Where
Midland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Heavy Snow, Huron

When
March 1, 12:00 AM EST to 6:00 PM EST
Where
Huron forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441743, 5441744, 5441745.